Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 279, NWS Grand Forks, ND

October 17, 2005Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 17, 2005, 1:11 AM CDT for Wadena County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2005, 1:11 AM CDT (06:11 UTC)
Expired
Oct 17, 2005, 1:38 AM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 201 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 1:15 AM CDTHAIL 1Sw Huntersville, MNHAILED UNTIL 117 AM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 170611
SVRFGF
MNC159-170645-
/O.NEW.KFGF.SV.W.0279.051017T0611Z-051017T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
111 AM CDT MON OCT 17 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WADENA COUNTY IN CENTRAL MINNESOTA

* UNTIL 145 AM CDT.

* AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 2 MILES SOUTH OF HUNTERSVILLE...OR 45 MILES EAST
  OF DETROIT LAKES...MOVING TO THE EAST AT 30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4680 9503 4667 9494 4667 9481 4680 9481

$$

JDS
2 follow-up statements
000 
WWUS53 KFGF 170627
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
125 AM CDT MON OCT 17 2005

MNC159-170645-
/O.CON.KFGF.SV.W.0279.000000T0000Z-051017T0645Z/
WADENA MN-
125 AM CDT MON OCT 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM CDT FOR
NORTHEASTERN WADENA COUNTY...

AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 5 MILES SOUTH OF BADOURA...OR 20 MILES SOUTHEAST OF PARK 
RAPIDS...MOVING TO THE EAST AT 30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4679 9497 4658 9496 4658 9480 4680 9481

$$

JDS
000 
WWUS53 KFGF 170638
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
138 AM CDT MON OCT 17 2005

MNC159-170648-
/O.CAN.KFGF.SV.W.0279.000000T0000Z-051017T0645Z/
WADENA MN-
138 AM CDT MON OCT 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WADENA COUNTY IS
CANCELLED...

AT 138 AM CDT...THE SEVERE THUNDERSTORM IN NORTHEASTERN WADENA COUNTY
HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4679 9497 4658 9496 4658 9480 4680 9481

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 9:17 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Oct 16, 9:17 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
917 PM CDT SUN OCT 16 2005

.DISCUSSION...
100+ KNOT UPPER LEVEL JET WAS LOCATED ON THE WEST SIDE OF AN UPPER
LEVEL TROUGH. GOOD DYNAMIC SYSTEM WITH AN UPPER LEVEL TROUGH AND
NOSE OF THE UPPER JET TO MOVE THROUGH THE AREA OVERNIGHT WITH 500
HPA HEIGHT FALLS OVER 100 METERS EXPECTED UNDER LEFT EXIT REGION.
0-6 KM BULK SHEAR WAS ALSO BEST UNDER EXIT REGION BUT WAS MARGINAL.
SOME DRYING NOTED OVER WESTERN ND ON WATER VAPOR LOOP. PRECIPITABLE
WATER STARTS OUT AROUND AN INCH THIS EVENING AND DECREASES BY
MORNING. WIND SHIFT LINE WAS LOCATED FROM EAST OF CANDO ND TO EAST
OF MBG MOVING EAST ABOUT 30 KNOTS. RADAR INDICATING SCATTERED
SHOWERS OVER NORTHWEST ZONES BUT MOST NOT LIKELY REACHING THE GROUND
WITH HIGH CEILINGS. MODELS MAINTAIN WEAK CAPE (LESS THAN 600 J/KG)
EAST OF WIND SHIFT LINE OVERNIGHT. HOWEVER CINS WERE ALSO QUITE HIGH
WITH WARM AIR AROUND 700 HPA. MESOANALYSIS HAS LIS NEUTRAL TO
SLIGHTLY NEGATIVE OVER SOUTHEAST ND AND A SECOND NEUTRAL AREA ALONG
THE ND/MB BORDER. WILL KEEP SHOWERS IN FORECAST. WILL GO FOR HIGHER
POPS IN THE NORTHEAST ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Oct 16, 6:52 AM CDT, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT SUN OCT 16 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT SUN OCT 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 11:11 PM CDTSevere Thunderstorm WarningFGFBecker39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.